Thunderstorm Wind, Dona Ana
- When
- July 22, 3:30 PM MST
- Where
- Dona Ana County, 0.24 mi NE of Strauss
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.872, -106.697
A 58 mph wind gust was reported at the Santa Teresa Airport.
Upper high over southeast Arizona and weak flow aloft trapped deep monsoon moisture over the region. A weak disturbance moved through the northeast flow aloft and triggered some strong, slow moving storms which produced flash flooding and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Upper high over southeast Arizona and weak flow aloft trapped deep monsoon moisture over the region. A weak disturbance moved through the northeast flow aloft and triggered some strong, slow moving storms which produced flash flooding and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 22, 12:03 PM MST, 3 hours 27 minutes earlier.
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
103 PM MDT Sat Jul 22 2017
.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas through most of next week. As a result showers and
thunderstorms with locally heavy rains will move through much of
the Borderland over the next seven days. Temperatures will remain
seasonably warm.
&&
.DISCUSSION...
Deep high pressure to the east is combining with broad area of low
pressure west of the divide to sustain low and mid level south to
southeast flow with transport of very abundant moisture. As a
result surface dewpoints are in the lower 50s to lower 60s most
areas with a high precipitable water of around 1.3 to 1.6 inches.
Diurnal warming has pushed early afternoon CAPEs to around 2000
J/kg and soundings showing little inhibition. Thus thunderstorms
are initiating via heating plus upslope flow over mountains.
Expect further warming plus outflow boundaries will cause storm
coverage to increase later this afternoon and continue into the
evening. Weak storm motion vectors and deep moisture should
enhance risk of heavy rains and flash flooding. The high values of
of CAPE may also support isolated severe convection with several
storms producing large hail. This scenario should continue into
Sunday as well.
Upper ridge will extend across the CWA Monday and Tuesday causing
some decrease in convective coverage. However mostly low level
south to southeast winds will sustain surface dewpoints above 50 F
and precipitable water above 1.3 inches most areas so expect
generally scattered convection as CAPE's will be around 600 to
1200 J/kg. The ridge will shift north of the CWA later next week
with moist unstable air continuing to flow into the CWA. In
addition models hint at possible weak upper waves into New Mexico
ands west Texas. Thus potential for at least scattered showers and
thunderstorms with heavy rains will persist later periods.
&&
.AVIATION...Valid 23/00Z-24/00Z...
While mostly VFR conditions are expected with P6SM SCT-BKN050 BKN-
OVC100-120 through the period. Sfc winds gnly SE_SWZ 5-12
kts.Dfdepzeep moisture will remain in place resulting in scattered
thunderstorms more numerous W of the Continental Divide and in the
Sacramento Mountains. Local MVFR to IFR briefly in SCT-NUM tstms
winds VRB27G37KT 1-3 SM +TSRA BKN030CB OVC070 thru 09Z and again
after 21Z. In addition -SHRA BKN0040 OVC100 is possible 09Z thru 21Z.
&&
.FIRE WEATHER...
A Flash Flood Watch has been posted for mainly west of t he
Continental Divide and in the Sacramento Mountains for Saturday
Afternoon into Sunday Morning. A very moist and unstable airmass
with some minor disturbances aloft will persist today and Sunday,
leading to widespread showers and thunderstorms. Some of these
storms will produce heavy rain and some flooding, Moisture will
decrease some Monday and Tuesday with slightly less thunderstorm
coverage. There will be a reduced risk for some heavy rain and
flooding. Wednesday and Thursday, high pressure aloft will slide
over much of New Mexico, reducing the coverage and intensity of the
showers and thunderstorms, and bringing slightly warmer daytime
temperatures. Min RH values for Saturday and Sunday will run around
35% to 45% lowlands and 50% to 50% mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 88 70 91 / 50 40 50 20
Sierra Blanca 69 86 66 89 / 50 40 40 40
Las Cruces 68 87 65 90 / 50 50 50 20
Alamogordo 68 88 66 90 / 40 40 50 20
Cloudcroft 50 66 51 68 / 70 60 60 50
Truth or Consequences 68 88 66 90 / 40 50 50 30
Silver City 62 77 62 82 / 70 70 60 70
Deming 68 87 66 90 / 40 50 50 20
Lordsburg 68 84 66 88 / 70 60 50 60
West El Paso Metro 72 87 70 90 / 50 40 50 20
Dell City 71 90 68 92 / 40 40 40 40
Fort Hancock 73 89 72 92 / 50 40 40 30
Loma Linda 67 82 65 84 / 50 40 40 20
Fabens 72 89 70 91 / 50 40 50 20
Santa Teresa 69 87 67 90 / 50 40 50 20
White Sands HQ 70 87 67 90 / 50 40 60 20
Jornada Range 68 88 65 90 / 50 40 60 20
Hatch 68 90 66 92 / 40 40 50 20
Columbus 69 87 67 90 / 50 50 50 20
Orogrande 71 88 67 91 / 50 40 40 20
Mayhill 55 73 55 75 / 60 60 50 60
Mescalero 55 75 56 75 / 70 60 60 50
Timberon 55 73 56 74 / 60 60 60 50
Winston 58 80 59 78 / 70 60 60 70
Hillsboro 65 85 64 86 / 50 60 60 50
Spaceport 67 88 64 90 / 50 40 60 20
Lake Roberts 56 81 58 77 / 70 70 60 70
Hurley 62 80 62 83 / 60 60 60 60
Cliff 58 83 57 84 / 80 50 60 60
Mule Creek 59 84 58 83 / 80 70 60 60
Faywood 63 84 62 84 / 50 60 60 50
Animas 68 83 65 88 / 70 60 60 50
Hachita 67 85 65 88 / 70 60 60 40
Antelope Wells 66 85 63 87 / 70 60 60 40
Cloverdale 64 81 62 81 / 80 60 60 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Sunday morning for NMZ401>406-408-
414>416.
TX...None.
&&
05 Rogash/20 NovlanHazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 930 AM MDT Sat Jul 22 2017 NMZ401>417-TXZ418>424-231800- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 930 AM MDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms. Heavy rains are possible with over 2 inches of rain falling over a few locations causing flash flooding. Several storms may also produce hail up to an inch in diameter and wind gusts 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Wednesday. Scattered thunderstorms Sunday through Monday with heavy rain and flash flooding occurring over a few areas. Isolated to scattered showers and thunderstorms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Flooding...hail and strong winds should be reported to the National Weather Service via twitter of by phone. Rogash
The El Paso radar (KEPZ), 0 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A 58 mph wind gust was reported at the Santa Teresa Airport.
Flash flooding was reported in Hatch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715664, 715662.